NEW YORK (Reuters Health) – The combination of pentoxifylline and vitamin E prevented radiation-induced lymphedema among breast cancer patients in a phase II trial in Sweden.
The finding builds on previous research indicating that pentoxifylline and vitamin E can reverse radiation-induced fibrosis.
In the current study, Dr. Maria Magnusson from Lund University Hospital and colleagues assessed the preventive effects of pentoxifylline added to standard vitamin E therapy on a range of radiation-induced side effects in women with breast cancer treated with surgery followed by radiotherapy.
Starting 1 to 3 months after the end of radiotherapy, the 83 participants added either pentoxifylline (400 mg three times daily) or placebo to a 12-month course of vitamin E (100 mg three times daily).
According to a report in the September issue of the European Journal of Cancer, there was no between-group difference in the primary endpoint — passive abduction of the shoulder, which improved significantly in both groups, by a median of 3.7 degrees in the pentoxifylline arm and 9.4 degrees in the placebo arm.
The authors do point out that Visual Analogue Score (VAS) for stiffness in the skin, which “may be a harbinger of reduced abduction of the shoulder,” fell with pentoxifylline (p = 0.0003) but not with placebo (p = 0.97).
The secondary end-point, difference in arm volume, increased over time in the placebo group (1.04%) but not in the pentoxifylline group (0.50%); with a significant difference in favor of pentoxifylline.
Although the study was not designed to show differences in safety, the researchers note that safety was similar in the two groups. Nausea, a well-known transient side-effect of pentoxifylline, was common in pentoxifylline users but had only a small impact in this study; two patients using the drug discontinued it and one reduced the dose due to nausea.
Dr. Magnusson and colleagues conclude that pentoxifylline plus vitamin E can be used “to prevent some radiation-induced side-effects such as the development of increased arm-volume after a post-operative irradiation.”
Euro J Cancer 2009;45:2488-2495.